Alternatives to fostair?: Hello I seem... - Asthma UK communi...

Asthma UK community forum
13,888 members19,297 posts

Alternatives to fostair?

strongmouse
strongmouse
22 Replies

Hello I seem to be having quite a few side effects from Fostair 100/6 which I take two puffs twice a day using spacer. As well as the hand tremor I seem to have a feeling of restlessness, and a recent blood test showed low potassium (waiting for results of repeat blood test). Also developed thrush infection.

I had seretide before but changed to fostair as it gave me a bad hand tremor. What alternatives are there? My asthma is well controlled with this dose.

I have an appointment with my GP in ten days time. Any information or other people's experiences or suggestions most welcome. Many thanks.

22 Replies
oldestnewest
Junglechicken

Flutiform is another combo inhaler that you could talk through with GP to see if it is suitable.

1 like
Reply
strongmouse

Thanks Junglechicken!

Reply
lakelover

I use Symbicort which is a combined inhaler. Have you been told that rinsing your mouth after taking your inhaler can reduce the likelihood of thrush?

1 like
Reply
elanaoali
elanaoali
in reply to lakelover

Rinsing your mouth and brushing your teeth after taking your inhaler is a must to stop getting oral thrush.

Intersting you say that it gives you a tremor. I used to be on seretide and it didn't but now I am on Fostair nexthaler 200/6 I do get tremors but it wears off quite fast after I take it.

I did mention it to my then consultant and he wasn't concerned about it. I had great faith in him so was happy to take his advice.

On the subject of low posium I hadn't realised that combination can cause it. I eat lots of bananas so hopefully be okay on that front.

Reply
strongmouse

Yes I do that - rinse my mouth etc - unfortunately I have seem to have problems with vaginal thrush which is listed under uncommon side effects!

Reply
Junglechicken

Ooo it’s a nasty, uncomfortable thing.Luckily you can get meds over the counter for it and don’t have to wait for a doctor’s appointment. I hope you get sorted quickly.

Reply
strongmouse

Yup I've had those... seems to improve and then the symptoms return.

Reply
ChloeBlossomRosie

I also suffered this rare side effect for around 6 months before the GP aknowledged it was to do with Fostair. I changed onto Relvar and I have had no side effects with this one. It's only once a day as well. Hope you manage to get sorted.

2 likes
Reply
strongmouse

Thanks ChloeBlossomRosies that is helpful.

1 like
Reply
Chip_y2kuk

The hand tremors and low potassium are a common side effect of LABA's... formoterol in fostair and symbicort and salmeterol in seretide

The low potassium can be countered by eating potassium rich foods (I eat a banana every day)

Reply
strongmouse

Thanks for reply.

Reply
Chip_y2kuk

Do you get cramps with the mow potassium?

Reply
strongmouse

Yes and they have got worse. Mainly in my legs and feet at night and hands during the day....!

Reply
EmmaF91
EmmaF91
in reply to Chip_y2kuk

Ha! For anyone who doesn’t like bananas... a glass of fresh (not from conc) orange juice has more potassium in it than a banana 😉 (as a banana hater my old hosp con let me in on this secret after I was also getting cramps from lower potassium...)

1 like
Reply
Junglechicken

Thanks for this Emma. I hate bananas too but love fresh orange!

1 like
Reply
Chip_y2kuk
Chip_y2kuk
in reply to EmmaF91

That might explain why sometimes I crave orange juice

1 like
Reply
EmmaF91
EmmaF91
in reply to Chip_y2kuk

Yup. And the predisolone is why you might crave salt (crisps etc) as it causes you to be a ‘super absorber’ if sodium (this is what causes the fluid retention and HBP... so as much as you crave it’s usually best to avoid 😅)

1 like
Reply
gamba

I didn’t get on with Fostair and tried Relvar, but I didn’t like the dry powder at all. Then I went back on Seretide, which has always worked well for me. It is a case of working with your nurse/gp to figure out what’s best. If it’s making you feel really unwell (Fostair was making me light headed so I couldn’t work) you could try and see them sooner?

Reply
Statch

Couldn't get on with fostair chest pains and the such like. Been moved onto relvar and spiriva take both in the morning and then forget about them. Got given nystan for the oral thrush last time I was in hospital worked a treat

1 like
Reply
DeborahBlythe

I found that I was getting very painful cramps when I was on Fostair. I was changed to Aloflute which is much better for me. I still get the occasional hint of a cramp coming on but nothing like as debilitating as when I was on Fostair. Also my PF readings are better so it's a winner on at least two fronts. Hope you can find something to suit you.

1 like
Reply
strongmouse

Thanks for the replies lots to talk to GP about!

Reply
Amy2091

I used to take seretide (I too thought this was working when for a long time it wasn't) and was changed to fostair but didn't get along with it for other reasons. I now take symbicort which I'm really happy on currently but there is a lot of argument that fostair is the better alternative. Maybe symboicort will work for you better like it has me?

There are so many other medications out there but you need to have the discussion with your medical professional, it maybe a case of trying a few over a few months until you find the one that works best for you and with the least side effects.

Reply

You may also like...